Illinois, 2023

Damaging Wind in Illinois, July 29, 2023

July 29, 2023 · NWS ILX · 1 event in 1 county or zone

A thunderstorm complex that developed over Nebraska during the early morning hours of July 29th tracked southeast across Missouri and eventually progressed into Illinois by the late afternoon. The thunderstorm complex primarily impacted areas across southern Illinois, but did produce wind damage as far north as Clay County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A thunderstorm complex that developed over Nebraska during the early morning hours of July 29th tracked southeast across Missouri and eventually progressed into Illinois by the late afternoon. The thunderstorm complex primarily impacted areas across southern Illinois, but did produce wind damage as far north as Clay County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 29, 5:18 PM CST, 8 minutes earlier.

Area forecast discussion, Jul 29, 5:18 PM CST, 8 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
618 PM CDT Sat Jul 29 2023

.SYNOPSIS...
Issued at 617 PM CDT Sat Jul 29 2023

Thunderstorms will pose a threat of gusty winds across portions of
west-central, central, and southeastern Illinois this afternoon and
evening. A break from the oppressive heat and humidity is expected
over the next few days, with highs only in the mid 80s.

&&

.DISCUSSION...
Issued at 233 PM CDT Sat Jul 29 2023

---------- Key Messages ------------

1. A complex of strong to severe thunderstorms is tracking east
across Missouri, and will likely impact parts of west-central
Illinois this afternoon, and southeastern Illinois this evening.
These storms pose a threat of strong to potentially damaging wind
gusts. The areas most likely to see storms this afternoon are
those south of a Quincy- to- Springfield- to-Mattoon line.

2. There will be a few days of respite from the oppressive heat and
humidity, with high temperatures in the low to mid 80s and dewpoints
in the 60s through Tuesday.

3. Occasional precip chances will exist during the upcoming work
week as disturbances move around an upper ridge over the central
Plains. Locally, the better chance of storms is Tues night and
beyond.

------------------------------------

A slow-moving cold front was positioned just south of the ILX CWA,
roughly near the I-64 corridor in IL. The primary focus this
afternoon remains the evolution of the MCS tracking east-southeast
across MO, which extends from the IA/MO border to south of I-70.
IR satellite imagery shows the coldest cloud tops have been on a
steady southeast trajectory all morning, and that corresponds to
the apex of the bow, which is on a beeline for the St. Louis
metro. However, the northern fringes of the complex have held
together much better than expected, and appear set to bring storms
into west-central IL. While not as menacing as the portion of the
system heading towards St. Louis, the northern fringes of this
MCS have recently produced measured 40-45 mph wind gusts. Despite
being north of the sfc front, RAP-based mesoanalysis shows
moderate instability (2000 J/kg of MUCAPE) across west-central IL
for the convection to work with. Additionally, the MCS has such
an expansive cold pool that these storms will likely continue to
forward propagate and pose a strong to severe wind threat as they
progress east this afternoon.

Further south, mesoanalysis shows the surface instability gradient
positioned near the surface boundary, and that should keep the
main bow on its east-southeast trajectory. SBCAPE values are
around 3000 J/kg ahead of the bow, suggesting it will be able to
maintain intensity through at least early evening. While the
trajectory will largely keep that main bowing segment just south
of the CWA, if the system holds together into the evening it could
impact areas along/south of I-70. A rough timing estimate brings
the MCS near Effingham/Clay counties around 6-7 PM, but again, the
apex of the bow may be tracking just south of those areas.

Sunday looks rather nice in the post-frontal airmass, with partly
cloudy skies and highs in the mid 80s. Models bring another
disturbance across MO tomorrow, but not close enough to include
PoPs in our forecast, although as we saw today the models can
misplace where these types of systems track, even at short range.

Into next week, a familiar synoptic pattern unfolds, with an
amplified upper ridge over the west-central Plains. As the week
unfolds, guidance nudges the ridge east which would support a
warming trend locally during the latter half of the week. However,
exactly how warm we get will depend on how mesoscale features
unfold, such as outflow boundaries from convection. While
specifics remain hard to parse, it does look like the work week
will be filled with periodic storm chances as central IL will sit
in a northwest upper flow regime around the ridge. Early in the
week (specifically Sunday night-Tues AM), guidance continues to
suggest the more favorable area for t-storm activity to be to our
southwest, across portions of Missouri. However, by Tues night and
beyond, both global deterministic models and their ensembles
suggest the storm track shifts a bit northwest, putting central IL
in the line of fire. That's a notable shift in the guidance from
24 hours ago, although it remains hard to have much confidence in
these northwest flow regimes where the global models don't
sufficiently resolve the impacts of previous rounds of convection.

The uncertainty around the storm evolution also impacts the
temperature forecast. Confidence is higher earlier in the week,
when the storm track is favored to remain southwest of the area.
High temps should generally be in the mid/upper 80s through Tues,
and dewpoints will be more pleasant (at least relatively
speaking), in the low to mid 60s. Thurs continues to look like the
hottest day of the week, with the potential for peak heat indices
flirting with heat advisory criteria (105 F), at least across the
southern portions of the CWA.

Erwin

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 617 PM CDT Sat Jul 29 2023

A cold front has pushed south of the terminals and is the main
focus for thunderstorms early this evening. The northern edge of
the thunderstorm complex may approach SPI and DEC, but is favored
to stay just south of the terminals. Those two sites may see a
wind shift as outflow from the storms turns winds from northerly
to southwesterly for an hour or so, with gusts in the low to mid
20 kt range briefly possible. Otherwise, outside the influence of
storms, expect a light northerly wind to prevail through the
period. Some patchy fog is possible overnight, mainly near the
Illinois River Valley and may reduce vsby at PIA early Sunday
morning.

Deubelbeiss

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for ILZ066>068-071>073.

&&
Hazardous weather outlook, Jul 29, 2:14 PM CST, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
314 PM CDT Sat Jul 29 2023

ILZ040>042-047>057-061>063-302015-
Schuyler-Mason-Logan-Cass-Menard-Scott-Morgan-Sangamon-Christian-
Macon-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-
314 PM CDT Sat Jul 29 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms through this evening, and these
storms will be capable of producing strong to locally severe wind
gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered thunderstorms return to the forecast Tuesday night through
Friday. It is too early to determine the severe weather potential.

Hot and humid weather could return by late in the work week, with
the potential for afternoon heat indices around 100 degrees on
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through 8 PM.

Expected storm motion is toward the east-southeast around 30 mph.

ILZ066>068-071>073-302015-
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
314 PM CDT Sat Jul 29 2023

This Hazardous Weather Outlook is for southeast Illinois.

.DAY ONE...Tonight.

A line of thunderstorms will pose a threat for damaging winds this
evening, mainly between 5 and 8 PM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered thunderstorms return to the forecast Tuesday night through
Friday. It is too early to determine the severe weather potential.

Hot and humid weather could return by late in the work week, with
the potential for afternoon heat indices around 100 degrees on
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 5 and 8 PM.

Expected storm motion is toward the east-southeast around 40 mph.

ILZ027>031-036>038-043>046-302015-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-De Witt-
Piatt-Champaign-Vermilion-
314 PM CDT Sat Jul 29 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered thunderstorms return to the forecast Tuesday night through
Friday. It is too early to determine the severe weather potential.

Hot and humid weather could return by late in the work week, with
the potential for afternoon heat indices around 100 degrees on
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Erwin

The radar

The Evansville,IN radar (KVWX), 83 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
July 29, 5:26 PM CST to 5:31 PM CST
Where
Clay County, 2.82 mi N of Flora
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.710, -88.490

A large tree branch was blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109840.